Wednesday, 8 June 2011

Antibiotics and Neuropathy

Recently a neuropathy patient friend was prescribed a week’s dosage of Nitrofurantoin to cure a bladder infection which turned up due to urine retention (an autonomic neuropathic side effect). The doctor did warn him that one of the side effects of this well known drug is neuropathy itself. They both if he didn’t have enough experience of neuropathy already!
He certainly didn’t expect the considerable worsening of my symptoms that occurred. In most cases they go away after the cure ends...He's still waiting.
Anyway, this led me to do some research into which other anti-microbial medications, antibiotics or otherwise, list neuropathic symptoms in their side effects and I was quite shocked to see that this is not just a one-off...
HIV patients have to be careful with antibiotics anyway – they can clash with your HIV medication – but they can also often have an impact on your kidneys and renal system, so it's worth knowing that they can also have a neuropathic influence.

This article comes from - neurology:

Several antibiotics are associated with peripheral neuropathy. With some notable exceptions, these toxic effects are rare compared to the relatively high incidence of neuropathy associated with antiretroviral drugs and antineoplastic agents. Despite widespread antibiotic use, most of the associations are based on relatively few case reports, and on fewer detailed animal studies to support an underlying pathogenic mechanism. The essential basis of a connection relies at a minimum on a temporal association with drug intake, followed by symptomatic stabilization, improvement or resolution after stopping the drug.
Table 1 lists those antimicrobials that have been associated with peripheral neuropathy. This review will cover antimicrobials that are in more general use and those with well-established associations. Antimicrobials (which have been associated solely with damage to cranial nerves or their end organs), such as the aminoglycosides (which are oto- and vestibulotoxic) and vancomycin (which is vestibulotoxic) are not covered. Suramin, which is not approved in the United States but which is used elsewhere as an antiprotozoal agent, and is under investigation as an antineoplastic drug, is covered.

Table 1. Antimicrobials Associated with Peripheral Neuropathy
• Chloramphenicol
• Chloroquine
• Clioquinol
• Dapsone
• Ethambutol
• Fluoroquinolones
• Griseofulvin
• Isoniazid
• Linezolid
• Mefloquine
• Metronidazole
• Nitrofurantoin
• Podophyllin resin
• Suramin

Let’s just look at the fluoroquinolone group for instance (antibiotics with chemical names often ending in –xacan).

This article comes from: and is written by Dr. C. Gharibo and Dr. K. Sankholkar: New York University Langone-Hospital for Joint Diseases

Fluoroquinolones are an important group of antibiotics, commonly prescribed to treat infections for use at both home and in the hospital. However, they have been known to cause side effects, including dizziness and headache.
Most of the peripheral nervous system side effects have been described as mild and short in duration, although there have been numerous reports of severe and long-lasting peripheral neuropathies associated with fluoroquinolone use. Symptoms have been described as tingling, numbness, and sometimes “electrical” sensation; burning and shooting pain with night onset; increase in sensitivity to sensory stimuli (hyperesthesia); and symptoms associated with musculoskeletal pain. Patients reported that their symptoms lasted more than two weeks and caused functional limitations including impaired mobility, tendinitis, and disability. Although conclusive studies haven't been conducted to determine why fluoroquinolones may cause neuropathy, it has been found that symptoms completely resolved or improved upon the cessation of fluoroquinolone use.
Because there appears to be a positive correlation between fluoroquinolone use and neuropathic pain, any newly developing or worsening pain symptoms should be considered as a possible link to the fluoroquinolone treatment, and patients should be subsequently switched to another antibiotic.
Most of the data on fluoroquinolone use and the development of neuropathic pain have been gathered from self-reports. Although there are statistical problems with data collected in this manner, it's a start. In addition, it's difficult to determine which patients are at an increased risk for developing neuropathic pain; physicians therefore can't protect patients from potentially developing these symptoms. While it is clear that more studies need to be done to develop a clear picture on this issue, it's also possible that this problem may be more prevalent than we think.
©2011 American Academy of Neurology

The point is that, as an HIV and neuropathy patient, you should always check up on the drugs you use. Read the labels and read the information leaflet – even if at first they seem enormously complex. Remember too that drug companies insert every side effect known to man, to cover themselves against potential claims – it’s a minefield but the doctors can’t be expected to know every side effect and every potential disruptive clash associated with every available drug either; they just don’t have the time. If your doctor knows you want to help him or her by taking some measure of responsibility for your own treatment, they will be more likely to double check before writing you a prescription. If you discover a potential problem, never leave it, always ask your doctor again – they may not always appreciate it but it’s your body and you’re suffering enough right! That said, try to be sure of your facts – if you’re researching on the internet; always confirm that your information appears on more than one reputable site – in that way, nobody’s time is wasted.

No comments:

Post a Comment

All comments welcome but advertising your own service or product will unfortunately result in your comment not being published.